Florida, 2002

Flash Flood in Florida, September 24, 2002

September 24, 2002 · NWS JAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 24, 4:45 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 24, 4:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT TUE SEP 24 2002

JUST ISSUED A FLOOD WATCH FOR ALL OF NE FL THRU 8 AM WED. SEVERAL
AREAS OF 3 TO 5 INCHES OF RAIN HAVE ALREADY OCCURRED. MORE HEAVY
RAIN MOVING N FROM CENTRAL FL...AS WELL AS MORE CONVERGENT LINES
SETTING UP JUST OFFSHORE THE NE FL COAST. 2 TO 3 INCHES OR MORE
OVERNIGHT... ESPECIALLY S AND E AREAS. UPDATED ZONES TO FOLLOW.

THANX FOR COORD MLB AND TBW

.JAX...
.GA...NONE.
.FL...FLOOD WATCH THRU 12Z WED ALL ZONES.

CARROLL/PETERSON/DYKES

In the hours before

Special weather statement, Sep 24, 11:34 AM EST, 5 hours 56 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1234 PM EDT TUE SEP 24 2002

...NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE...

A SURGE OF MOISTURE MOVING NORTHWARD OVER THE FLORIDA COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA. PERIODS OF HEAVY RAIN WITH
RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE...AND MINOR LOCALIZED
FLOODING MAY OCCUR IN LOW LYING AREAS. AREAS EAST OF U.S. HIGHWAY 301
ARE FAVORED FOR THE GREATEST PRECIPITATION ACCUMULATIONS. GUSTY WINDS
CAN ALSO BE EXPECTED NEAR AND IN SHOWERS AND STORMS. THE CONVECTION
WILL MOVE NORTH NORTHWEST AT AROUND 20 MPH.

WHILE NO SEVERE WEATHER IS EXPECTED...SPOTTERS SHOULD BE ON THE ALERT
FOR THE POSSIBILITY OF SHOWERS AND STORMS PRODUCING FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. PLEASE RELAY ANY REPORTS OF FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Duval

When
September 24, 5:30 PM EST to 7:30 PM EST
Where
Duval County, Countywide
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

Numerous streets flooded and at least one business in Jacksonville Beach flooded. Stranded elderly motorist had to be rescued after her car was stranded in flood waters and began to float.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309734.